Alert archive / New Mexico / Special Weather Statements in 2016
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 17, 2016, 8:13 PM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2016, 8:13 PM MDT (02:13 UTC)
- Expired
- May 17, 2016, 9:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 154 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
475
WWUS84 KMAF 180213
SPSMAF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM MDT TUE MAY 17 2016
NMZ029-033-180300-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
813 PM MDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 900 PM
MDT...
AT 811 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
12 MILES SOUTH OF CAPROCK TO 10 MILES NORTH OF MALJAMAR...MOVING
EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TATUM...CROSSROADS...GLADIOLA...MCDONALD...CAPROCK...BRONCO AND TATUM
AIRPORT.
LAT...LON 3307 10306 3296 10380 3298 10376 3340 10377
3340 10372 3357 10372 3357 10305
TIME...MOT...LOC 0211Z 261DEG 32KT 3321 10371
$$
67What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 5:55 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 17, 5:55 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
655 PM CDT TUE MAY 17 2016
.UPDATE...Severe thunderstorms have moved to the east...therefore
Severe Thunderstorm Watch 180 has been cancelled. Any
thunderstorm activity tonight could be strong...but are expected
to remain below severe limits.
Strobin
&&
.PREV DISCUSSION... /issued 621 PM CDT TUE MAY 17 2016/
DISCUSSION...
See 00z aviation discussion below.
AVIATION...
Low ceilings will continue across the area through the next 24
hours. Ceilings will likely get lower around 12z. Chances of
showers and thunderstorms will increase overnight and continue
through the day Wednesday. Rain may be heavy at times which will
decrease visibilities. Winds will continue to be elevated and
gusty out of the northeast to east through most of the period.
PREV DISCUSSION... /issued 255 PM CDT TUE MAY 17 2016/
DISCUSSION...
Looks like unsettled weather is in the offing for west Texas and
southeast New Mexico through Thursday as an upper level low
pressure system slowly makes its way eastward from southern
California. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper level jet
and low is expected across the region. In addition low level
moisture will be plentiful and persistent from the Gulf of Mexico
due to a stalled 850 millibar low and stationary front along the
Big Bend through Thursday. Went with good chance to likely pops
for showers and thunderstorms Wednesday night across much of the
forecast area in this pattern. A few thunderstorms this evening
could be strong to severe especially across the eastern Permian
Basin and lower Trans Pecos region along and near a cold front
where shear and instability will be maximized. After this evening
the bigger concern appears to be the potential for locally heavy
rainfall across the Permian Basin Wednesday and Wednesday night
due to the slow movement of the system. Later shifts will need to
monitor this potential. Temperatures will be well below normal
through Thursday behind the front with significant clouds and
precipitation.
The upper low will exit the forecast area later Thursday and be
replaced by southwesterly flow aloft associated with the next
Pacific system for the weekend and into early next week. A dryline
is expected to form in this flow with thunderstorms possible ahead
of the dryline across portions of the Permian Basin each afternoon
and evening. Temperatures will warm to near normal values by
Friday through the rest of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 61 54 71 / 70 70 70 40
Carlsbad 52 62 51 75 / 70 70 50 20
Dryden 64 77 62 80 / 70 40 60 30
Fort Stockton 57 69 55 76 / 70 60 70 20
Guadalupe Pass 46 57 47 72 / 70 70 40 10
Hobbs 47 56 49 71 / 70 70 60 20
Marfa 52 69 50 75 / 60 60 60 20
Midland Intl Airport 53 61 54 74 / 70 70 70 30
Odessa 52 62 53 74 / 70 70 70 30
Wink 57 65 53 77 / 70 70 60 20
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning until 10 AM CDT /9 AM MDT/ Wednesday for
Guadalupe Mountains.
&&
80/33Hazardous weather outlook, May 17, 5:57 PM MDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT TUE MAY 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 657 PM CDT TUE MAY 17 2016 /557 PM MDT TUE MAY 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE AND EXPAND OVER MUCH OF THE FORECAST AREA OVERNIGHT TONIGHT BEHIND A COLD FRONT. SOME STORMS COULD BECOME STRONG...CAPABLE OF PRODUCING GUSTY WIND...HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO EAST ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 17, 4:11 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 8 W MCCAMEY 31.13N 102.35W
05/17/2016 E0.88 INCH CRANE TX TRAINED SPOTTER
&&
AKLLocal storm report, May 17, 4:16 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FUNNEL CLOUD 14 NNW BAKERSFIELD 31.08N 102.39W
05/17/2016 PECOS TX LAW ENFORCEMENT
14 MILES NORTH OF BAKERSFIELD.
&&
GREGORY.MURDOCHLocal storm report, May 17, 4:41 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 8 WSW MCCAMEY 31.09N 102.34W
05/17/2016 E1.00 INCH CRANE TX EMERGENCY MNGR
NICKEL TO QUARTER SIZE HAIL FELL ON HIGHWAY 67 BETWEEN
502 AND 506 PM CDT.
&&
AKLSpecial weather statement, May 17, 6:20 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 720 PM CDT TUE MAY 17 2016 TXZ082-180100- TERRELL TX- 720 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TERRELL COUNTY UNTIL 800 PM CDT... AT 720 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF PUMPVILLE...OR 15 MILES EAST OF DRYDEN...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL TERRELL COUNTY. LAT...LON 3000 10187 3016 10197 3024 10176 3003 10176 TIME...MOT...LOC 0020Z 257DEG 26KT 3011 10186 33
Special weather statement, May 17, 8:07 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT TUE MAY 17 2016
TXZ082-180230-
TERRELL TX-
907 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
930 PM CDT...
AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF PUMPVILLE...OR 14 MILES WEST OF LANGTRY...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2980 10181 2980 10180 2981 10183 2979 10182
2980 10183 2981 10185 2980 10187 2985 10188
2990 10176 2978 10176 2979 10178 2978 10179
2978 10181
TIME...MOT...LOC 0207Z 267DEG 23KT 2981 10181
67Special weather statement, May 17, 8:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM MDT TUE MAY 17 2016
NMZ029-033-180300-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
813 PM MDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 900 PM
MDT...
AT 811 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
12 MILES SOUTH OF CAPROCK TO 10 MILES NORTH OF MALJAMAR...MOVING
EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TATUM...CROSSROADS...GLADIOLA...MCDONALD...CAPROCK...BRONCO AND TATUM
AIRPORT.
LAT...LON 3307 10306 3296 10380 3298 10376 3340 10377
3340 10372 3357 10372 3357 10305
TIME...MOT...LOC 0211Z 261DEG 32KT 3321 10371
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:20 PM MDT | Special Weather Statement | MAF | Terrell | 40 min |
| May 17, 8:07 PM MDT | Special Weather Statement | MAF | Terrell | 23 min |
| May 17, 9:03 PM MDT | Special Weather Statement | MAF | Yoakum | 27 min |
| May 18, 6:44 AM MDT | Areal Flood Advisory | MAF | Reagan, Upton | 2 hr |
| May 18, 8:59 AM MDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
| May 18, 1:15 PM MDT | Flash Flood Watch | MAF | Crane, Glasscock, Pecos, Reagan, Terrell, Upton | 17 hr |
Nearby
Special Weather Statements in New Mexico, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.